Triangularizing Quadratic Matrix Polynomials

Tisseur, Françoise and Zaballa, Ion (2013) Triangularizing Quadratic Matrix Polynomials. SIAM J. MATRIX ANAL. APPL., 34 (2). pp. 312-337. ISSN 1749-9097

This is the latest version of this item.

[thumbnail of tiza13.pdf] PDF

Download (293kB)


We show that any regular quadratic matrix polynomial can be reduced to an upper triangular quadratic matrix polynomial over the complex numbers preserving the finite and infinite elementary divisors. We characterize the real quadratic matrix polynomials that are triangularizable over the real numbers and show that those that are not triangularizable are quasi-triangularizable with diagonal blocks of sizes $1\times 1$ and $2 \times 2$. We also derive complex and real Schur-like theorems for linearizations of quadratic matrix polynomials with nonsingular leading coefficients. In particular, we show that for any monic linearization $\l I+A$ of an $n\times n$ quadratic matrix polynomial there exists a nonsingular matrix defined in terms of $n$ orthonormal vectors that transforms $A$ to a companion linearization of a (quasi)-triangular quadratic matrix polynomial. This provides the foundation for designing numerical algorithms for the reduction of quadratic matrix polynomials to upper (quasi)-triangular form.

Item Type: Article
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Dr Françoise Tisseur
Date Deposited: 08 Nov 2013
Last Modified: 20 Oct 2017 14:13

Available Versions of this Item

Actions (login required)

View Item View Item